MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SYSTEM RED72 REPERFUSION CATHETER (SILVER); NRY

PENUMBRA, INC. PENUMBRA SYSTEM RED72 REPERFUSION CATHETER (SILVER); NRY
Catalog Number RED72SDKIT
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/12/2025
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Evaluation of the returned penumbra system red 72 silver reperfusion catheter (red72 silver) confirmed that the catheter was fractured and revealed stretching at the fracture location.This indicates that the device likely stretched prior to fracturing.If the red72 silver is retracted against resistance, damage such as stretching and subsequent fracture may occur.Further evaluation revealed additional stretching and kinks on the distal fractured segment.The root cause of this damage could not be determined; however, this damage may have contributed to the resistance during retraction of the red72 silver through the non-penumbra guide catheter.Further evaluation also revealed an additional fracture, clamp marks near the fracture, and a kink on the proximal shaft.This damage is incidental to the reported complaint and likely occurred during removal of the devices from the procedure.Penumbra catheters are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a thrombectomy procedure in the right middle cerebral artery (mca) using a penumbra system red 72 silver reperfusion catheter (red72 silver), sendit delivery device (sendit), a balloon guide catheter, a non-penumbra aspiration catheter, a non-penumbra microcatheter, and a non-penumbra stent retriever.During the procedure, the physician made three passes in the right m1 using the thrombus retrieval aspiration platform (trap) technique consisting of the balloon guide catheter, aspiration catheter, microcatheter, and a stent retriever resulting in no reperfusion.The aspiration system was removed to be replaced with a direct aspiration system.A new guide catheter was placed in the right internal carotid artery (ica).The red72 silver with sendit were advanced over a guidewire to the face of the clot.The physician removed the sendit device and guidewire and initiated aspiration for approximately 90 seconds.Upon retraction under aspiration, the physician noticed the distal end of the red72 silver remained fixed at the face of the clot.The microcatheter and guidewire were advanced through the red72 silver to assess for a potential kink and to maintain wire access.The physician was able to easily advance the microcatheter into the ica suggesting no kink that would obstruct the red72 silver withdrawal within the guide catheter.The guidewire distal tip bent when advanced further interacting with fibrous thrombus.The physician fractured the red72 silver near the hub upon retraction.The red72 silver proximal segment, microcatheter, and guidewire were removed together as a unit.The red72 silver mid segment remained within the guide catheter, and the distal segment was adherent to the thrombus.Attempts to advance a new guidewire through the fractured segment of the red72 silver were unsuccessful.Therefore, the non-penumbra rotating hemostasis valve was removed, and the hub of the guide catheter was cut.The physician made an incision along the shaft of the guide catheter and used two hemostats to access and secure the red72 silver against the wall of the guide catheter.The guide catheter and red72 silver were removed together as a unit.A new balloon catheter was advanced over the guidewires and placed in the proximal ica.A control angiography revealed a persistent right m1 thrombus with no injury to the right mca or right ica and no new emboli to the anterior cerebral artery (aca) branches.The physician performed a final pass with the previously used trap technique over a guidewire but was unable to achieve recanalization with a final thrombolysis in cerebral infarction (tici) score of 0.There was no report of an adverse effect to the patient.Approximately 48 hours post procedure, the patient experienced progressive systemic thrombotic burden and malignant cerebral edema from the large infarct that developed preventing further anticoagulation.The patient was transitioned to comfort measures and passed away shortly thereafter.It was reported that the patient death was not related to any penumbra device.

Brand Name
PENUMBRA SYSTEM RED72 REPERFUSION CATHETER (SILVER)
Common Device Name
NRY
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer (Section G)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer Contact
veronica menezes
one penumbra place
alameda, CA 94502
5107483200
MDR Report Key24030912
Report Number3005168196-2026-00010
Device Sequence Number21058537
Product Code NRY
UDI-Device Identifier00815948029996
UDI-Public00815948029996
Combination Product (Y/N)N
Initial Reporter StateWA
Initial Reporter CountryUS
PMA/510(K) Number
K242104
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 01/09/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberRED72SDKIT
Device Lot NumberC00017172
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/18/2025
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/12/2025
Initial Report FDA Received Date01/09/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured10/31/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age79 YR
Patient SexFemale